Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 42, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 6, 2018, 3:54 AM CDT for 4 counties in Minnesota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2018, 3:54 AM CDT (08:54 UTC)
- Expired
- Jun 6, 2018, 4:30 AM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 4:00 AM CDT | HAIL 1 | 2 Ese Lismore, MN | 50+ MPH WINDS ALONG WITH THE HAIL DESTROYED CROP IN THE FIELDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744
WUUS53 KFSD 060854
SVRFSD
MNC033-063-101-105-060930-
/O.NEW.KFSD.SV.W.0042.180606T0854Z-180606T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
354 AM CDT WED JUN 6 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Jackson County in southwestern Minnesota...
Nobles County in southwestern Minnesota...
Southwestern Cottonwood County in southwestern Minnesota...
Southeastern Murray County in southwestern Minnesota...
* Until 430 AM CDT.
* At 353 AM CDT, a severe thunderstorm was located over Lismore, or
16 miles northwest of Worthington, moving east at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Worthington around 410 AM CDT.
Fulda around 415 AM CDT.
Brewster around 420 AM CDT.
Heron Lake around 430 AM CDT.
Other locations impacted by this severe thunderstorm include Kinbrae,
Okabena and Dundee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4359 9523 4359 9600 4384 9602 4398 9528
TIME...MOT...LOC 0853Z 261DEG 42KT 4373 9589
HAIL...1.25IN
WIND...60MPH
$$
MJF2 follow-up statements
526
WWUS53 KFSD 060921
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
421 AM CDT WED JUN 6 2018
MNC033-063-101-105-060930-
/O.CON.KFSD.SV.W.0042.000000T0000Z-180606T0930Z/
Jackson MN-Nobles MN-Cottonwood MN-Murray MN-
421 AM CDT WED JUN 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHWESTERN JACKSON...NOBLES...SOUTHWESTERN COTTONWOOD AND
SOUTHEASTERN MURRAY COUNTIES...
At 420 AM CDT, a severe thunderstorm was located near Worthington,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Worthington around 425 AM CDT.
Brewster around 430 AM CDT.
Other locations impacted by this severe thunderstorm include
Kinbrae, Okabena and Dundee. The thunderstorm overall continues to
weaken, therefore the 60 mph winds and quarter sized hail will be
isolated.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4359 9523 4359 9600 4384 9602 4398 9528
TIME...MOT...LOC 0920Z 259DEG 39KT 4365 9569
HAIL...1.00IN
WIND...60MPH
$$
MJF791
WWUS53 KFSD 060927
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
427 AM CDT WED JUN 6 2018
MNC033-063-101-105-060937-
/O.EXP.KFSD.SV.W.0042.000000T0000Z-180606T0930Z/
Jackson MN-Nobles MN-Cottonwood MN-Murray MN-
427 AM CDT WED JUN 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JACKSON...
NOBLES...SOUTHWESTERN COTTONWOOD AND SOUTHEASTERN MURRAY COUNTIES
WILL EXPIRE AT 430 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4359 9523 4359 9600 4384 9602 4398 9528
TIME...MOT...LOC 0927Z 261DEG 42KT 4366 9559
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:15 AM CDT, 39 minutes earlier.
Area forecast discussion, Jun 6, 3:15 AM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 315 AM CDT Wed Jun 6 2018 .SHORT TERM...(Today and Tonight) Issued at 313 AM CDT Wed Jun 6 2018 Short wave energy continues to move eastward across the northern plains at this time. The convection has merged into a complex extending from northern MN, southward to east central SD. Monitoring the potential for severe winds with the southern extent of this line as it travels across our northern zones through the early morning hours. However a bigger issue has been the development of wake low pressure behind the line. Huron gusted to 74 mph behind this line between 2 am and 3 am. Issued a high wind warning for Brule, Jerauld and Beadle county earlier at 1 am, and recently extended it eastward for Kingsbury county. Will monitor the winds behind the line, as well as along the line for any future convective warnings or high wind warnings as it moves east. A bit of a wind shift/cold front is associated with this short wave with a north to northeast surface flow of air moving southward. The next problem area will be our zones in northwest IA along the advancing wind shift from mid afternoon to the evening hours. Effective CAPE is near 3000 J/kg in these areas with steep lapse rates. 0-3km winds are rather weak at only 5 to 15 knots keeping 0- 3km bulk shear a bit subdued at 20 knots. But 3-6km winds are stronger averaging 25 to 30 knots. With a veering profile, some updrafts could sustain and rotate producing a risk for severe weather for several hours with large hail and isolated damaging winds. However in the forthcoming HWO, will move the slight risk a bit further southward by 30 or 40 miles to match the surface to 925mb wind shift where convergence is maximized. Tonight is a real question mark, as some cams such as the ARW shove the convection down to Interstate 80 along a southward cold pool, with the NAM and NMM further north lingering convection in our southern zones. At this time believe that there is a real chance that the worst of the convection could become cold pool dominated and head south, therefore only have scattered pops in for overnight and late tonight in our southern zones generally from I 90 southward as a weak low level jet returns. Concerning temperatures, going temperatures still looked pretty good and altered them little. .LONG TERM...(Thursday through Tuesday) Issued at 313 AM CDT Wed Jun 6 2018 Areas of showers and thunderstorms will gradually taper off Thursday morning as the frontal boundary moves south and weakens. However, different impulses of energy at upper levels and warm air advection will continue to provide forcing for some isolated storms Thursday afternoon and evening. Capping remains strong for most of the area, but decent low-level jet should help storms to move over northwest Iowa and portions of southwest Minnesota with an advancing upper trough. The environment looks marginal for severe threat due to weak shear and instability, but a few strong to marginally severe storms are possible over northwest Iowa. It will be cooler than previous days, still a few degrees above normal. Highs will range in the lower 80s. Thunderstorms could linger through the overnight, mainly across our far eastern zones in northwest Iowa, where better dynamics will persist. For the rest of the weekend, a persistent pattern of upper shortwaves riding along the ridge will continue. Friday looks relatively dry through the day, but models bring some thunderstorm chances by Friday night into Saturday. The ridge-riders pattern continues through next week. There are some differences in timing and strength of these embedded shortwaves Saturday and beyond. Have kept PoPs as guidance suggests with periodic thunderstorm chances. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1041 PM CDT Tue Jun 5 2018 Rain showers and isolated thunderstorms will move through the region overnight into the morning hours. These storms will be high based, so only mid-to-high cloud layers are expected. An overall switch from south to north winds is forecast for most sites, save for KSUX. Along and south of an east-west line running through KSUX, isolated strong thunderstorms are possible during the afternoon. Hail and damaging wind gusts will be possible in the vicinity of the strongest storms. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...High Wind Warning until 4 AM CDT early this morning for SDZ039. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...05 AVIATION...VandenBoogart
Hazardous weather outlook, Jun 5, 9:59 PM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 959 PM CDT Tue Jun 5 2018 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>069-070300- Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton- 959 PM CDT Tue Jun 5 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms will be possible overnight into early Wednesday morning. A couple of these storms may be severe with up to quarter sized hail and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated thunderstorms will again be possible Wednesday afternoon into the nighttime hours, but the better chances should be from extreme southeast South Dakota into northwest Iowa. A few storms may produce severe weather and heavy rainfall through Wednesday night. Additional storms will be possible Thursday night through Friday night. A few storms during this time may also be strong to severe with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-070300- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Clay SD-Union- 959 PM CDT Tue Jun 5 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Tonight Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are possible Wednesday afternoon and continue into the night. A few storms may produce severe weather and heavy rainfall through Wednesday night. Hail up to the size of ping pong balls and wind gusts up to 60 mph are the main threats with any severe storms that develop. Additional storms will be possible Thursday night through Friday night. A few storms during this time may also be strong to severe with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight.
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.